“Swelling” as a drug side effect doesn’t seem like that big a deal. Yet drug-induced swelling can be unpleasant at best and life threatening at worst. Amlodipine (Norvasc) is the second most frequently prescribed blood pressure (BP) medicine in the United States. At last count, more than 14 million people filled over 75 million prescriptions for this calcium channel blocker (aka calcium antagonist). Lisinopril (Prinivil, Zestril) is actually the most commonly prescribed BP drug in America. Not only is it the #1 blood pressure pill, it is the most prescribed drug overall. More than 21 million individuals filled over 110 million prescriptions for lisinopril. Although swollen ankles from amlodipine can be unpleasant, a swollen tongue from lisinopril is a crisis, as this reader points out.
A Swollen Tongue from Lisinopril Leads to ER Visit!
Q. My doctor prescribed amlodipine for high blood pressure. It made my ankles swell so much that he switched me to lisinopril instead. After taking just one lisinopril pill, I ended up in the ER with a swollen tongue and chest pains. I could hardly breathe.
I was given an EKG and later I was told I could go home or stay overnight. Although I decided to go home, in the middle of the night I broke out in itchy red hives from head to toe. My first thought was the sticky patches they put on your body for the EKG. However, it turned out that it was from the lisinopril. What can I do now?
A. Lisinopril can lead to swelling of the face and throat, as we discuss below. First, though, here’s some information on amlodipine. One of its most common side effects is edema or fluid retention. Women appear to be more susceptible to this problem. Anywhere from 15 to 25 percent of patients complain of swelling in their feet, ankles and legs (Journal of Human Hypertension, Aug. 2009).
How Do Calcium Channel Blockers Work?
Calcium channel blockers work by altering the flow of calcium into smooth muscle cells that line the walls of blood vessels. This leads to vascular dilation and lower blood pressure. Amlodipine also causes dilation of capillaries, which in turn leads to fluid leakage and edema or swelling.
Amlodipine is sometimes prescribed to ease chest pain (angina) by improving blood flow to the heart. The drug may pose problems for people with congestive heart failure or serious coronary artery disease. Careful consultation with a physician is essential in such cases.
Side Effects of Amlodipine and Similar Calcium Antagonists:
- Dizziness upon standing
- Headache (presumably due to vasodilation), drowsiness, fatigue
- Swelling of ankles, feet and/or hands
- Rapid heart rate and/or Irregular heart rhythms
Swollen Ankles from Amlodipine:
Other readers have also experienced the discomfort of swollen ankles from amlodipine. Here is one report:
Q. I had been taking the blood pressure pill amlodipine for five years. Then, about three months ago, my feet and ankles swelled up like tree trunks all of a sudden.
My doctor didn’t think amlodipine would do that after so much time, but I convinced him I should quit taking the medicine. The swelling has gone down completely now. How common is this side effect?
A. Amlodipine is a popular blood pressure pill in the calcium channel blocker (CCB) category. A review of more than 100 studies concluded that the longer people take CCBs, the more likely they are to experience this type of edema (Journal of Hypertension, July, 2011). Up to a quarter of patients may eventually develop this complication. We hope your doctor has found a different kind of medication to help you control your blood pressure without swollen ankles from amlodipine.
Swollen Tongue from Lisinopril:
Lisinopril, an ACE inhibitor, can cause a kind of allergic reaction called angioedema. In this condition, the face, neck, tongue and throat can swell.
As you can imagine, this potentially life-threatening reaction requires immediate emergency treatment. The reader who wrote to us was very fortunate that her premature departure from the emergency department did not lead to something worse than hives.
How Common is Swollen Tongue with Lisinopril?
No one really knows the incidence of angioedema brought on by ACE inhibitors.
“It is estimated that there are over 100,000 emergency department visits for angioedema in the United States each year and ACEI (angiotensin converting enzyme inhibitor) angioedema accounts for 20–40% of these visits. ACEI associated angioedema is the most common cause of angioedema seen in the emergency department and a very frequent cause seen in our experience on the inpatient Allergy consult service.”
Even a serious drug side effect that is relatively rare can cause a lot of mischief if millions of people are taking the medicine. Because it is uncommon, however, doctors may have some difficulty making the correct diagnosis.
The doctors cited above go on to say:
“The literature suggests that the interval between onset of angioedema and initiation of ACEI treatment is generally days to weeks and occasionally years later.”
What throws many health professionals off is that some people can take an ACE inhibitor safely for years and then unexpectedly develop a swollen tongue with lisinopril.
Another Example of Angioedema:
Kristina shared this scary story about swollen tongue from lisinopril:
“My father was rushed to the ER the day before yesterday with huge blister-like hives all over his body. He also experienced swelling of hands, lips, tongue, eyes, and throat, due to angioedema from lisinopril. He had been taking this drug for years without problems.
“As soon as they got him there, the nurse asked ‘does he have high blood pressure?’ (The answer was of course yes.) Her second question was ‘does he take lisinopril?’ (Again, the answer was yes.)
“The nurse responded ‘I figured as much!’
“He was then immediately taken to ICU, intubated, and sedated for almost 24 hours to let the epinephrine do its work and reduce his symptoms. We were lucky to get him there so quickly because the doctor said most of the time the throat is already so tight they have to do a tracheotomy.”
Jan also had a close call:
“I had been taking lisinopril for about six years. One night while watching TV, my lower left lip just swelled up. The swelling also included my left chin.
“Though I tried to ignore it, the swelling just kept getting worse over the course of 45 minutes. So I woke up my husband and said we had to go to the ER. Both of us hated the thought of sitting in an ER for hours, but it was 11 pm. I was afraid to go to sleep as it was getting worse.
“When we got to the ER they gave me IV antihistamines and steroids. I had to remain in the ER for a mandatory 2 hours before they would release me.
“Now I can never take lisinopril again because it may cause anaphylactic shock (basically it amounts to immediate death). Do I have to avoid all ACE inhibitors?”
The answer is yes. Jan and the person who initially contacted us about her problems with swollen ankles from amlodipine and swollen tongue from lisinopril will have to find another way to lower blood pressure.
Other Ways to Control Hypertension:
There are other antihypertensive drugs that should not cause this dangerous reaction. In addition, regular exercise is nearly as effective as medication for people with high blood pressure (British Journal of Sports Medicine, July 2019). Moreover, a pilot study suggests that exercise can be helpful even for elderly, previously sedentary individuals with hypertension (Clinical and Experimental Hypertension, Jan. 24, 2018).
A DASH (Dietary Approaches to Stop Hypertension) diet with lots of vegetables and fruit and very little meat or sugar is also helpful. Deep breathing exercises can lower blood pressure as well.
You can learn more about these lifestyle approaches and other medications that you and your doctor might discuss in our Guide to Blood Pressure Treatment. You may also wish to listen to